Alert archive / Washington / High Wind Warnings in 2010
High Wind Warning 7, NWS Seattle, WA
NWS Seattle, WA issued this high wind warning at Mar 28, 2010, 2:21 PM PDT for San Juan County, Washington. It took effect at Mar 28, 2010, 8:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 28, 2010, 2:21 PM PDT (21:21 UTC)
- In effect from
- Mar 28, 2010, 8:00 PM PDT
- Expired
- Mar 29, 2010, 5:00 AM PDT
- In force
- 9 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 9.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
520 WWUS76 KSEW 282121 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 221 PM PDT SUN MAR 28 2010 .AN UNUSUALLY STRONG SPRING STORM SYSTEM WILL MOVE ACROSS WESTERN WASHINGTON TONIGHT...BRINGING STRONG SOUTH WINDS TO EXPOSED COASTAL AREAS. WAZ516-517-290500- /O.UPG.KSEW.HW.A.0005.100329T0300Z-100329T1200Z/ /O.NEW.KSEW.HW.W.0007.100329T0300Z-100329T1200Z/ NORTH COAST-CENTRAL COAST- 221 PM PDT SUN MAR 28 2010 ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 5 AM PDT MONDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 5 AM PDT MONDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * WINDS: SOUTH WINDS OF 35 TO 45 MPH WITH GUSTS OF 60 MPH ARE POSSIBLE ALONG THE COAST. * TIMING: STRONG WINDS ARE EXPECTED TO DEVELOP EARLY THIS EVENING...PEAK DURING THE 10 PM TO 3 AM PERIOD...THEN DECREASE LATE TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... STRONG WINDS CAN TOPPLE OR KNOCK LIMBS OFF OF TREES...DAMAGE ROOFS AND BUILDINGS...AND CAUSE POWER OUTAGES. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ WAZ001-503-506-510-290500- /O.NEW.KSEW.WI.Y.0012.100329T0600Z-100329T1500Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA- 221 PM PDT SUN MAR 28 2010 ...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM PDT MONDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 8 AM PDT MONDAY. * WINDS: SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS OF 50 MPH ARE POSSIBLE OVER THE NORTH INTERIOR. * TIMING: STRONG WINDS ARE EXPECTED TO DEVELOP EARLY THIS EVENING...PEAK DURING THE 1 AM TO 6 AM PERIOD...THEN DECREASE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ BURKE
2 follow-up statements
707 WWUS76 KSEW 290438 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 938 PM PDT SUN MAR 28 2010 .AN UNUSUALLY STRONG SPRING STORM SYSTEM WILL MOVE ACROSS WESTERN WASHINGTON TONIGHT...BRINGING STRONG SOUTH WINDS TO EXPOSED COASTAL AREAS. WAZ516-517-291200- /O.CON.KSEW.HW.W.0007.000000T0000Z-100329T1200Z/ NORTH COAST-CENTRAL COAST- 938 PM PDT SUN MAR 28 2010 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM PDT MONDAY... A HIGH WIND WARNING FOR THE NORTH AND CENTRAL WASHINGTON COAST REMAINS IN EFFECT UNTIL 5 AM PDT MONDAY. * WINDS: SOUTH WINDS OF 35 TO 45 MPH WITH GUSTS OF 60 MPH ARE POSSIBLE ALONG THE COAST. * TIMING: STRONG WINDS WILL CONTINUE RISING THIS EVENING...PEAK DURING THE 10 PM TO 3 AM PERIOD...THEN DECREASE LATE TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... STRONG WINDS CAN TOPPLE OR KNOCK LIMBS OFF OF TREES...DAMAGE ROOFS AND BUILDINGS...AND CAUSE POWER OUTAGES. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ WAZ001-503-506-510-291245- /O.CON.KSEW.WI.Y.0012.100329T0600Z-100329T1500Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA- 938 PM PDT SUN MAR 28 2010 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT MONDAY... A WIND ADVISORY REMAINS IN EFFECT FOR THE NORTH INTERIOR OF WESTERN WASHINGTON UNTIL 8 AM PDT MONDAY. * WINDS: SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS OF 50 MPH ARE EXPECTED OVER THE NORTH INTERIOR. * TIMING: STRONG WINDS ARE EXPECTED TO CONTINUE RISING THIS EVENING...PEAK DURING THE 1 AM TO 6 AM PERIOD...THEN DECREASE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ BURKE/MCDONNAL
303 WWUS76 KSEW 290619 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 1119 PM PDT SUN MAR 28 2010 .AN UNUSUALLY STRONG SPRING STORM SYSTEM WILL MOVE ACROSS WESTERN WASHINGTON TONIGHT...BRINGING STRONG SOUTH WINDS TO EXPOSED COASTAL AREAS. WAZ001-503-506-510-291200- /O.UPG.KSEW.WI.Y.0012.000000T0000Z-100329T1500Z/ /O.EXA.KSEW.HW.W.0007.000000T0000Z-100329T1200Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA- 1119 PM PDT SUN MAR 28 2010 ...HIGH WIND WARNING IN EFFECT FOR THE NORTHWEST INTERIOR UNTIL 5 AM PDT MONDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND WARNING FOR THE NORTHWEST INTERIOR...WHICH IS IN EFFECT UNTIL 5 AM PDT MONDAY. THE WIND ADVISORY IS NO LONGER IN EFFECT. * WINDS: SOUTH WINDS OF 25 TO 40 MPH WITH GUSTS TO 60 MPH ARE EXPECTED OVER THE NORTH INTERIOR. * A GUST TO 58 MPH OCCURRED AT THE WHIDBEY ISLAND NAVAL AIR STATION AT 1048 PM THIS EVENING. * TIMING: STRONG WINDS ARE CLOSE TO THEIR PEAK OVER THE NORTHWEST INTERIOR AND WILL PROBABLY CONTINUE AROUND 2 AM OR SO. WINDS WILL GRADUALLY DECREASE AFTER 3 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... STRONG WINDS CAN TOPPLE OR KNOCK LIMBS OFF OF TREES...DAMAGE ROOFS AND BUILDINGS...AND CAUSE POWER OUTAGES. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ WAZ516-517-291200- /O.CON.KSEW.HW.W.0007.000000T0000Z-100329T1200Z/ NORTH COAST-CENTRAL COAST- 1119 PM PDT SUN MAR 28 2010 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM PDT MONDAY... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM PDT MONDAY. * WINDS: SOUTH WINDS OF 35 TO 45 MPH WITH GUSTS OF 60 MPH ARE POSSIBLE ALONG THE COAST. * TIMING: STRONG WINDS WILL CONTINUE RISING THIS EVENING...PEAK DURING THE 11 PM TO 3 AM PERIOD...THEN DECREASE LATE TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... STRONG WINDS CAN TOPPLE OR KNOCK LIMBS OFF OF TREES...DAMAGE ROOFS AND BUILDINGS...AND CAUSE POWER OUTAGES. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ KAM
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this high wind warning went out at Mar 28, 9:30 AM PDT, 4 hours 51 minutes earlier.
Area forecast discussion, Mar 28, 9:30 AM PDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
930 AM PDT SUN MAR 28 2010
.SYNOPSIS...SHOWERS WILL CONTINUE TODAY WITH SOME SUN BREAKS. A
STRONG COLD FRONT WILL APPROACH THE AREA TONIGHT THEN MOVE INLAND
EARLY MONDAY MORNING...BRINGING RAIN...WINDY CONDITIONS...AND SNOW
TO THE MOUNTAINS. A BROAD UPPER LEVEL TROUGH WILL SETTLE OVER THE
PACIFIC NORTHWEST FOR COOL SHOWERY WEATHER THROUGH MIDWEEK. ANOTHER
FRONT WILL ARRIVE THURSDAY NIGHT OR FRIDAY.
&&
.SHORT TERM...FRONT MOVED THROUGH PUGET SOUND AROUND 10Z IF THE WIND
SWITCHING FROM SOUTHEAST TO SOUTHWEST IS ANY INDICATION. RADAR SHOWS
STEADY PRECIPITATION LIMITED TO THE CASCADES WITH SHOWERY CONDITIONS
ELSEWHERE. VISIBLE SATELLITE PICTURE SHOWS A LARGE CLEAR AREA OFF
THE COAST. FLOW IS PROGRESSIVE SO THERE WILL BE SOME CLEARING OVER
WESTERN WASHINGTON THIS AFTERNOON. WITH SLIGHTLY UNSTABLE CONDITIONS
SKIES WILL NOT GET ANY BETTER THAN MOSTLY CLOUDY...AND A FEW SUN
BREAKS MIGHT BE ALL SOME AREAS GET. HIGHS WILL BE IN THE MID 50S.
A STRONGER STORM IS BARRELING TOWARD THE COAST. RAIN WILL BEGIN
AGAIN THERE LATE THIS AFTERNOON AND INCREASE THIS EVENING. THE
OLYMPICS WILL GET 2-4 INCHES OF MOISTURE IN THE 12 HOUR PERIOD FROM
00Z THIS AFTERNOON TO 12Z MONDAY MORNING. THIS IS LIKELY TO MAKE THE
SKOKOMISH RIVER FLOOD ON MONDAY. MORE ON THIS IN THE HYDROLOGY
SECTION BELOW.
PRESSURE GRADIENTS ARE FORECAST TO BE STRONG WITH THE STORM TONIGHT.
STRONGEST WIND WILL BE ON THE COAST AND A HIGH WIND WARNING IS
LOOKING INCREASINGLY LIKELY THERE...WITH ADVISORY LEVEL WINDS OVER
AT LEAST THE NORTH INTERIOR AND POSSIBLY EVEN THE SEATTLE METRO
AREA. WILL ANALYZE THIS MORE FOR THE AFTERNOON PACKAGE. WINDS CALM A
BIT ON MONDAY AND RAIN WILL CHANGE TO SHOWERS. HIGHS MONDAY WILL BE
LOWER THAN TODAY...PROBABLY AROUND 50.
SNOW LEVELS WILL START THIS EVENING AROUND 4000 FEET BUT WILL FALL
TO 2000 FEET ON MONDAY. HEAVY SNOW IN THE MOUNTAINS IS LIKELY AND
WILL PROBABLY GO TO A WINTER STORM WARNING THIS AFTERNOON FOR THE
MOUNTAINS. THE HEAVIEST SNOW WILL BE TONIGHT THROUGH MONDAY NIGHT
BUT SNOW WILL KEEP FALLING IN THE MOUNTAINS OFF AND ON TUESDAY. IN
FACT NEXT WEEK IS QUITE COOL AND WITH SHOWERS IN THE FORECAST...CAN
NOT RULE OUT SNOW FLURRIES IN THE LOWLANDS ON COLD MORNINGS NEXT
WEEK. BURKE
.LONG TERM...PREVIOUS DISCUSSION...A LARGE UPPER LEVEL TROUGH
FOLLOWING MONDAYS COLD FRONT WILL MAINTAIN SW FLOW ALOFT OVER W WA
TUESDAY AND WEDNESDAY...WITH THE TROUGH AXIS REACHING THE WA COAST
THURSDAY MORNING. THE AIR MASS WILL BE COOL AND GENERALLY UNSTABLE
FOR SCATTERED SHOWERS THROUGH THE PERIOD. LOOKS LIKE THURSDAY WILL
END UP BEING THE DRIEST PERIOD WITH THE TROUGH DEPARTING. GFS/ECMWF
STILL DIFFER ON HOW QUICKLY THE NEXT FRONTAL SYSTEM
ARRIVES...THURSDAY NIGHT FOR THE GFS AND FRIDAY FOR THE ECMWF.
ANOTHER UPPER LEVEL TROUGH AND A SHOWERY PERIOD FOLLOWED THE FRONT
FRIDAY NIGHT THROUGH NEXT WEEKEND. KAM
&&
.HYDROLOGY...MODELS CONSISTENT IN SHOWING 2-4 INCHES OF RAIN OVER
THE OLYMPICS TONIGHT AND MONDAY MORNING...WITH THE BULK FALLING IN A
12 HOUR PERIOD 00Z-12Z. THIS EVENT IS SIMILAR TO AN EVENT ON OCTOBER
31 2009...WHEN HEAVY RAIN OVER 12 HOURS DROVE THE SKOKOMISH RIVER
OVER FLOOD STAGE. THE VOLUME OF WATER FORECAST TO FALL ON THE
SKOKOMISH BASIN IS AS MUCH OR MORE THAN FELL ON OCTOBER 31. SNOW
LEVEL WILL BE AROUND 4000 FEET DURING MOST OF THIS EVENT WHICH MEANS
BASICALLY THE WHOLE SKOKOMISH BASIN WILL HAVE RAIN NOT SNOW.
CURRENT RIVER GUIDANCE REFLECTS THIS THINKING WITH THE RIVER
FORECAST TO REACH FLOOD STAGE ON MONDAY. A FLOOD WATCH IS IN EFFECT
FOR MASON COUNTY. UNLESS THERE IS A RADICAL CHANGE IN THE MODELS
WILL PROBABLY GO TO A WARNING FOR THE SKOKOMISH THIS AFTERNOON. BURKE
WITH THE STRONGEST FLOW OUT OF THE SOUTH...THIS FRONTAL SYSTEM IS
NOT EXPECTED TO PRODUCE A FLOOD THREAT FOR OTHER WESTERN WASHINGTON
RIVERS...INCLUDING THE GREEN RIVER. BURKE
&&
.AVIATION...SHOWERS EXPECTED ACROSS MUCH OF W WA TODAY AS A BROAD
UPPER LEVEL TROUGH SHIFTS INLAND. SLY WINDS WILL ALSO INCREASE
TONIGHT AS ANOTHER STRONG COLD FRONT MOVE IN. HIGHEST WINDS WILL BE
ALONG THE COAST AND NORTH INTERIOR. THIS NEXT SYSTEM WILL PASS
THROUGH THE AREA EARLY MON MORNING AROUND 12Z...WITH STRONG
PERSISTENT ONSHORE FLOW DEVELOPING. 33
KSEA...SHOWERS ACROSS THE PUGET SOUND AREA WILL DECREASE BY THE
AFTERNOON. WINDS WILL REMAIN SLY...INCREASING TONIGHT. RAIN WILL
ALSO INCREASE TONIGHT AS ANOTHER FRONT PASSES SE THROUGH THE REGION.
33
&&
.MARINE...FIRST COLD FRONT PASSED THROUGH W WA EARLY THIS
MORNING...WITH A SECOND ONE APPROACHING TONIGHT. THIS SECOND FRONT
WILL ALSO BE STRONG WITH GALE WARNINGS POSTED FOR MOST WATERS. MAY
NEED TO ADD GALES FOR PUGET SOUND/HOOD CANAL AND THE CENTRAL STRAIT.
COASTAL WATERS WILL BE HIGH END GALE...WITH BRIEF STORM FORCE WINDS
POSSIBLE. WILL RE-EVALUATE LATEST GUIDANCE FOR THE AFTERNOON
PACKAGE. THIS SYSTEM WILL PASS THROUGH MON MORNING...WITH STRONG
ONSHORE FLOW PERSISTING THROUGH TUE. ANOTHER FRONT WILL ARRIVE LATE
IN THE WEEK. 33
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...FLOOD WATCH FOR MASON COUNTY.
HIGH WIND WATCH FOR THE WASHINGTON COAST TONIGHT.
WINTER STORM WATCH FOR THE OLYMPICS AND CASCADES TONIGHT
THROUGH MONDAY NIGHT.
PZ...GALE WARNING COASTAL WATERS...ENTRANCES TO THE
STRAIT...NORTHERN INLAND WATERS AND ADMIRALTY INLET.
SMALL CRAFT ADVISORY CENTRAL STRAIT AND PUGET SOUND.
WWW.WEATHER.GOV/SEATTLE
FOR AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION PLEASE SEE
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML (ALL LOWERCASE).The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 4:20 AM PDT | Winter Storm Watch | SEW | 10 hr | |
| Mar 28, 2:20 PM PDT | River Flood Warning | SEW | Mason | 23 hr |
| Mar 28, 2:20 PM PDT | Winter Storm Warning | SEW | 43 hr | |
| Mar 28, 2:21 PM PDT | Wind Advisory | SEW | San Juan | 9 hr |
| Mar 28, 2:22 PM PDT | High Surf Advisory | SEW | 53 hr | |
| Mar 28, 3:05 PM PDT | Storm Warning | SEW | 11 hr |
Nearby
High Wind Warnings in Washington, 2010Every high wind warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.